Washington, 2017

Heavy Snow in Washington, March 7 to 8, 2017

March 7 to 8, 2017 · NWS OTX · 11 events in 2 counties and zones

A warm front laying across eastern Washington enhanced a feed of Pacific moisture into widespread snow during the afternoon and overnight hours of March 7th and 8th. Generally 1 to 3 inches of snow accumulated in the lower elevations but in the valleys of the Cascades where cold air was slower to erode heavy accumulations were noted.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A warm front laying across eastern Washington enhanced a feed of Pacific moisture into widespread snow during the afternoon and overnight hours of March 7th and 8th. Generally 1 to 3 inches of snow accumulated in the lower elevations but in the valleys of the Cascades where cold air was slower to erode heavy accumulations were noted. Also the Spokane area received 3 to locally 6 inches of snow accumulations as well as the southern valleys of the Northeast Washington mountains. The higher elevations of the northeast Washington mountains received nearly two feet with 22 inches noted at the 49 North Ski area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 7, 12:11 PM PST, 49 minutes earlier.

Area forecast discussion, Mar 7, 12:11 PM PST, 49 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1211 PM PST Tue Mar 7 2017

.SYNOPSIS... The weather will remain active for the week. More
snow is expected over the region Tuesday and Wednesday as a warm
front moves north. Snow will change to rain for most low land
locations south of Spokane to Coeur d'Alene. The weather will
remain unsettled and wet through the work week and weekend.
Temperatures will generally remain near or below average.

&&

.DISCUSSION...
Early afternoon update: The winter weather advisory for the
Washington palouse has been cancelled. Temperatures are at or
slightly above freezing as of noon and with temperatures
continuing to slowly rise into the evening the threat for
accumulating snow is low. For points north and east of the
Washington palouse as well as the Blue Mountains and Cascades the
winter highlights remain on track. For the bulk of NE Washington
into N Idaho the bulk of the impacts from the snow will not occur
until late afternoon or early evening with snow intensity
increases and road temperatures cool with the setting sun. JW

&&

.AVIATION...
18Z TAFS: Expect lowering CIGS and visibilities into the afternoon
as a warm front brings widespread rain and snow. The best chance
for accumulating snow will be KGEG/KCOE but warm pavement
temperatures from the early March sun angle may limit accumulation
on runways...until after sunset. KPUW is expected to change to
rain while KLWS/KMWH will see primarily rain. Precipitation will
taper off from west to east tonight. Drying in the boundary layer
from increasing west-southwest boundary layer winds behind a cold
front should result in MVFR/VFR conditions becoming more common
by early Wednesday morning. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  29  38  28  39  34 / 100 100  10  60  60  90
Coeur d'Alene  32  29  39  27  39  33 / 100 100  10  70  60  90
Pullman        39  34  42  33  44  40 / 100 100  70  90  90 100
Lewiston       43  38  49  37  49  43 /  90  90  60  80  90  90
Colville       32  26  40  24  39  31 / 100 100  10  20  30  60
Sandpoint      31  27  38  24  37  28 / 100 100  20  40  50  90
Kellogg        32  28  36  29  39  33 / 100 100  40  80  80 100
Moses Lake     41  28  44  27  41  33 / 100  80  10  20  60  80
Wenatchee      33  27  42  27  39  32 / 100  80  10  20  60  90
Omak           31  24  39  23  38  30 / 100 100  10  30  30  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 AM PST Wednesday for Coeur
     d'Alene Area-Northern Panhandle.

     Winter Storm Warning until 10 AM PST Wednesday for Central
     Panhandle Mountains.

     Winter Weather Advisory until 7 PM PST this evening for Idaho
     Palouse.

WA...Winter Storm Warning until 10 AM PST Wednesday for Northeast
     Blue Mountains.

     Winter Storm Warning until 4 AM PST Wednesday for locations
     south of lake chelan for East Slopes Northern Cascades.

     Winter Weather Advisory until 10 PM PST this evening above 2000
     feet for Spokane Area.

     Winter Weather Advisory until 10 PM PST this evening for
     Northeast Mountains.

&&
Hazardous weather outlook, Mar 7, 5:48 AM PST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
548 AM PST Tue Mar 7 2017

IDZ001>004-026-027-WAZ031>033-036-037-081400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
548 AM PST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Snow will spread north during the day and be heavy at times before
tapering off in the evening. Higher elevations will see snow or
slush covered roads.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Expect a continued active weather pattern with the next widespread
rain and snow event impacting the region Thursday and Thursday
night.

WAZ034-035-038-041-043-044-081400-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
548 AM PST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Snow and rain will spread north during the day and then taper off
from west to east during the evening. Also expect gusty southwest
winds behind making travel difficult for high profile vehicles.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Expect a continued active weather pattern with the next widespread
rain and snow event impacting the region Thursday and Thursday
night.

WAZ042-081400-
EAST SLOPES NORTHERN CASCADES-
548 AM PST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Snow...heavy at times...will impact the east slopes of the
Cascades today. Precipitation will shut off quickly this evening
as winds increase from the west.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Expect a continued active weather pattern with the next widespread
rain and snow event impacting the region Thursday and Thursday
night.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Spokane Area

When
March 7, 1:00 PM PST to 10:00 PM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer near Davenport reported 5 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
March 7, 1:00 PM PST to 10:00 PM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer in northwest Spokane received 4 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
March 7, 1:00 PM PST to 10:00 PM PST
Where
Spokane Area forecast zone
Reported by
NWS Employee
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An NWS employee in northwest Spokane received 4 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
March 7, 1:00 PM PST to 10:00 PM PST
Where
Spokane Area forecast zone
Reported by
Official NWS Observations
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The observer at the Spokane International Airport reported 4.2 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
March 7, 1:00 PM PST to 10:00 PM PST
Where
Spokane Area forecast zone
Reported by
Social Media
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A member of the public 3 miles southwest of Deer Park reported 6 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
March 7, 4:00 PM PST to March 8, 3:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

Holden Village received 10.1 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
March 7, 4:00 PM PST to March 8, 3:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The Leavenworth Fish Hatchery received 7.8 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
March 7, 4:00 PM PST to March 8, 3:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at Plain received 7.4 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
March 7, 4:00 PM PST to March 8, 3:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at Stehekin received 10 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
March 7, 4:00 PM PST to March 8, 3:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer 12 miles north of Leavenworth received 7.5 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
March 7, 4:00 PM PST to March 8, 3:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer 5 miles south of Peshastin received 9.5 inches of new snow accumulation.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683423, 683424, 683425, 683426, 683428, 683416, 683417, 683418, 683419, 683420, 683422.